Alert archive / Colorado / Winter Storm Watches in 2017
Winter Storm Watch 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Jan 3, 2017, 5:08 AM MST for 9 counties in Colorado. It took effect at Jan 4, 2017, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 3, 2017, 5:08 AM MST (12:08 UTC)
- In effect from
- Jan 4, 2017, 5:00 AM MST
- Expired
- Jan 3, 2017, 3:08 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 113 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 3, 5:00 AM MST, 8 minutes earlier.
Area forecast discussion, Jan 3, 5:00 AM MST, 8 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 500 AM MST Tue Jan 3 2017 .SHORT TERM...(Today and tonight) Issued at 500 AM MST Tue Jan 3 2017 A band of light to moderate snow developed over southeastern Larimer and northern Weld Counties around 1 AM this morning which is still on the radar. One to 3 inches of snow has probably fallen out of this feature already. An upper level jet over the state helped to organize the band. Some parts of the mountains have also received a few inches of snow, based on web camera data. But several locations have also not received any snow. Radar data from KGJX show quite a bit of moisture and potential instability still upstream from us. With the upper level jet remaining over the state through today, snow is expected to continue in the mountain areas. Plains locations are expected to see a decrease in snow through the morning, as model cross sections show a drier airmass developing due to westerly flow and diurnally warming temperatures being able to absorb the moisture coming in from the west. At low levels, easterly flow will continue today across the plains as high pressure builds over the central plains. As mountains areas continue to receive snow today will let the Winter Weather Advisory continue through its planned expiration at 6 PM this evening. Additional Pacific moisture is expected to begin moving into western and central Colorado later tonight which will continue through Wednesday and into Thursday. Snowfall intensity is expected to increase overnight with the arrival of this moisture, and a Winter Storm Warning will go into effect at 6 PM. Additional snowfall on the plains is not expected until sometime later tomorrow. See below. Temperatures will be the other big story over the next few days, as we remain below freezing today, and drop to near zero overnight tonight. .LONG TERM...(Wednesday through Monday) Issued at 500 AM MST Tue Jan 3 2017 Rather complicated wx ptrn thru Thursday as abundant moisture in wnw flow aloft moves across the area. Position of upper level jet and EPV from cross-sections show potential for extended period of banded pcpn across the higher terrain Wed into early Thu with favorable orographic flow. Thus could see several inches of snow in the mtns and across portions of the higher valleys as well. Will keep warnings going in the mtns north of I-70 through Thursday morning with a watch south of I-70 for Wed into Thu and across the higher valleys. At lower elevations a secondary surge of colder air will move across the plains Wed aftn into Wed night and enhance upslope flow in the foothills and along the front range. Meanwhile as mentioned above with position of upper level jet and potential banding of pcpn nrn foothills could see heavy snow especially Wed aftn into early Thu so have issued a watch. Along the front range snow will gradually spread fm the WY border southward during the aftn and should cover much of the area by Wed evening. SREF Plume data and CIPS Guidance show some potential for heavy snow along and west of I-25 from Denver north to the WY border especially Wed night. Confidence is not high enough to issue a watch at this point but advisory amounts certainly look like a high probability across much of the front range by early Thu. As for highs on Wed will have readings only in the teens nr the WY-CO border with upper 20s to lower 30s further south across the palmer divide. On Thu an upper level trough will gradually spread sse across the area as upslope component weakens. Areas of snow will continue across the higher terrain and along the front range Thu morning but should gradually end fm north to south by aftn as drier air begins to move into the area fm the north. Highs on Thu will stay in the teens across the plains and could be even colder if cloud cover lingers thru the aftn. In fact latest ECMWF only has highs in the single digits across nern CO. For Thu night into early Fri there are some differences between the ECMWF and GFS. The ECMWF quickly ends pcpn in the mtns by Thu evening as the upper level trough and associated drier air moves south of the area. Meanwhile the GFS is slower with the upper level trough and has snow continuing overnight into early Fri along and south of I-70 in the mtns...srn foothills and palmer divide. At this point would probably favor the ECMWF since the Canadian also shows a similar solution so will trend towards lower pops. As for highs on Fri with expected snow pack and inversions models may be too optimistic with highs over nern CO which may stay in the 15 to 20 range in those areas with snow cover. By Fri night into Sat dry air in wnw flow aloft will be over the area as cold sfc high pressure moves eastward. Thus should see some moderation in highs over nern CO with readings in the lower to mid 30s except 20s where inversions hold. On Sun the flow aloft will become more wly with some moisture embedded in the flow so will keep in a slight chc of snow in the mtns with dry conditions elsewhere. Warmer temps will occur over nern CO as downslope flow occurs as readings rise into the 40s with lower 50s possible around Denver. For Mon the flow aloft will become more swly as an upper level ridge builds across the srn Rockies. Some moisture may be embedded in the flow so wil leave in low pops in the mtns. Temperatures over nern CO will be in the 50s. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 500 AM MST Tue Jan 3 2017 Light snow flurries that have developed in the shallow easterly winds this morning will last for a few more hours. Flurries are expected to end by mid morning with ceilings lifting through the day. Ceilings will drop again tonight, but additional snow is not expected until Wednesday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MST this evening for COZ031- 033. Winter Storm Warning from 6 PM this evening to 11 AM MST Thursday for COZ031-033. Winter Storm Watch from late tonight through Thursday morning for COZ030-032-035. Winter Storm Watch from late tonight through Thursday afternoon for COZ034. && SHORT TERM...Dankers LONG TERM...RPK AVIATION...Dankers
Hazardous weather outlook, Jan 2, 10:47 AM MST, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1047 AM MST MON JAN 2 2017 COZ030>051-031800- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MST MON JAN 2 2017 ...COLDER WITH PERIODS OF SNOW THIS WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE FIRST IN A SERIES OF STORM SYSTEMS WILL MOVE ACROSS THE MOUNTAINS TODAY. THE BULK OF THE ACCUMULATING SNOW FROM THIS FIRST STORM THROUGH TONIGHT WILL OCCUR IN THE NORTHERN TIER OF MOUNTAINS, WITH LIGHTER SNOWFALL SOUTHWARD THROUGH THE I-70 CORRIDOR. ROADS WILL BECOME SNOWPACKED AS THE SNOW MOVES IN SO HIGH COUNTRY TRAVELERS SHOULD PLAN ACCORDINGLY FOR SLOW AND SLICK TRAVEL. ACCUMULATIONS BY DAYBREAK TUESDAY ARE EXPECTED TO RANGE FROM 1 TO 4 INCHES IN THE I-70 CORRIDOR THROUGH SUMMIT COUNTY...TO 4 TO 8 INCHES AROUND ROCKY MOUNTAIN NATIONAL PARK...TO NEAR A FOOT IN THE MOUNTAINS NORTH OF RABBIT EARS PASS. COLDER TEMPERATURES WITH AREAS OF FOG THIS MORNING TOWARDS NEBRASKA, OTHERWISE LOOK FOR ONE LAST MILD DAY FOR MOST OF THE PLAINS BEFORE SHARPLY COLDER TEMPERATURES ARRIVE THIS AFTERNOON AND EVENING. IT WILL BE BREEZY AT TIMES. OVERNIGHT LOWS TONIGHT WILL DROP INTO THE 6 TO 14 DEGREE RANGE WITH THE COLDEST READINGS OVER THE NORTHEAST CORNER OF THE STATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOUNTAIN LOCATIONS WILL CONTINUE RECEIVING SNOW THROUGH THE END OF THE WEEK AS MOIST WESTERLY FLOW ALOFT BRINGS ABUNDANT PACIFIC MOISTURE OVER THE STATE. SNOW AMOUNTS OF 3 TO 6 INCHES, OR MORE, COULD OCCUR EACH DAY FROM TUESDAY THROUGH THURSDAY WITH A COUPLE MORE INCHES OF SNOW ON FRIDAY AS THE STORM BEGINS TO WIND DOWN. ON THE PLAINS...COLD AIR WILL BE IN PLACE ON TUESDAY WITH A STRONGER COLD FRONT EXPECTED TO MOVE IN ON WEDNESDAY. VERY COLD TEMPERATURES WILL RESULT FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING. ALONG WITH THE COLD TEMPERATURES...THE PLAINS COULD SEE A FEW INCHES OF SNOW FALL BETWEEN WEDNESDAY NIGHT AND THURSDAY EVENING. IMPROVING WEATHER IS EXPECTED THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE BUILDS OVER THE STATE AND THE FLOW OF PACIFIC MOISTURE DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 5:08 AM MST | Winter Storm Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more | 54 hr |
| Jan 3, 3:08 PM MST | Winter Storm Watch | BOU | Boulder, Broomfield, Clear Creek, Douglas, Gilpin, Jefferson and 3 more | 14 hr |
Nearby
Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.